Utah, 2008High Wind in Utah, December 2, 2008
December 2, 2008 · NWS SLC · 2 events in 2 counties and zones
A strong cold front moved into Utah on December 2nd, bringing gusty winds to northwestern Utah.
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong cold front moved into Utah on December 2nd, bringing gusty winds to northwestern Utah.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before the first event at Dec 2, 4:12 PM MST, 3 hours 28 minutes earlier.
Area forecast discussion, Dec 2, 4:12 PM MST, 3 hours 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
412 PM MST TUE DEC 2 2008
.SYNOPSIS...A PACIFIC STORM WILL MOVE OUT OF THE AREA TONIGHT.
ANOTHER WEAK SYSTEM WILL MOVE THROUGH NORTHERN UTAH AND SOUTHWEST
WYOMING WEDNESDAY NIGHT AND THURSDAY. WARM DRY HIGH PRESSURE WILL
BE OVER THE AREA FRIDAY AND SATURDAY.
&&
.DISCUSSION...THE UPPER TROF AXIS IS CROSSING NORTHERN UTAH WITH A
COOL FAST NORTHWESTERLY FLOW UPSTREAM. THE COLD FRONT IS PUSHING
INTO SOUTHERN AND EASTERN UTAH AND WILL MOVE OUT OF THE STATE BY
03Z. GUSTY NORTH TO NORTHWEST WINDS BEHIND THE FRONT ARE QUITE
STRONG FOR ABOUT AN HOUR AFTER THE FRONT PASSES THEN THEY
DIMINISH BUT REMAIN BREEZY. WINDS HAVE STAYED UP ACROSS THE
NORTHWEST DESERTS AND IN NORTHERN UTAH COUNTY WHERE A WIND
ADVISORY REMAINS IN EFFECT UNTIL 600 PM. WINDS COULD REACH
MARGINAL ADVISORY LEVELS FOR A TIME IN SOME OF THE EASTERN BASINS
TOO. THE GRADIENT RELAXES OVERNIGHT AND WINDS WILL DROP OFF AFTER
MIDNIGHT.
PRECIP WITH THIS SYSTEM WILL BE LIMITED TO MAINLY THE NORTHERN MTS
WITH SCATTERED SHOWERS IN THE NORTHWEST VALLEYS SOUTH TO ABOUT
JUAB COUNTY. DONT EXPECT ENOUGH SNOW IN THE MTS TO WARRANT ANY
HIGHLIGHTS.
THE COOL NORTHWEST FLOW KEEPS SOME MOISTURE OVER THE TERRAIN OF
FAR NRN/NERN UT AND SWRN WY THRU TOMORROW. DONT EXPECT ANY REAL
PRECIP FROM THIS BUT LEFT A LOW CHANCE POP IN THE GRIDS TO COVER
THE SMALL THREAT.
THE THURSDAY SYSTEM COULD GENERATE A LITTLE SNOW OVER THE FORECAST
AREA NORTH AND EAST OF ABOUT SLC BUT IT IS SPLITTING TOO MUCH AS
IT COMES SOUTH TO PRODUCE ANYTHING SOUTH OF THAT.
WARM RIDGING IS EXPECTED FRI AND SAT WITH ALL MODELS IN GOOD
AGREEMENT THRU SAT. THE GFS AND EC DIVERGE AFTER THAT WITH THE EC
MUCH MORE ACTIVE FOR OUR CWA. PREFER THE EC SOLUTION AS IT HAS
BEEN A BETTER PERFORMER OF LATE AND HAS BEEN GENERALLY MORE
CONSISTENT ON THE MON SYSTEM THAN THE GFS. SO HAVE NUDGED THE
GRIDS TOWARDS ITS IDEAS BUT NOT MUCH AS CONFIDENCE IS STILL QUITE
LOW FOR SUN AND BEYOND.
&&
.AVIATION...BREEZY NORTHWEST WINDS ARE EXPECTED TO CONTINUE INTO
THIS EVENING AT THE KSLC TERMINAL. CEILINGS BELOW 7000FT AGL WILL BE
LIKELY THROUGH THE EVENING HOURS AS SHOWERS CONTINUE TO LINGER IN
THE AREA. SOUTHEASTERLY DRAINAGE WINDS ARE EXPECTED TO DEVELOP
BETWEEN 08Z AND 11Z...WITH A 20 PERCENT CHANCE THAT WINDS WILL
STAY LIGHT NORTHERLY THROUGH THE ENTIRE NIGHT.
&&
.SLC WATCHES/WARNINGS/ADVISORIES...
UT...WIND ADVISORY UNTIL 6 PM TUESDAY FOR UTZ004-UTZ005.
WY...NONE.
&&
WILENSKY/MYRICK/KRUSE/SCHOENING
FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)
Hazardous weather outlook, Dec 2, 5:10 PM MST, 2 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
510 PM MST TUE DEC 2 2008
UTZ001>011-014-015-517-WYZ021-031300-
CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT-
SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT-
GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS-
WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-
WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS-
WESTERN UINTA BASIN-SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-
CENTRAL MOUNTAINS-SOUTHWEST WYOMING-
510 PM MST TUE DEC 2 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL UTAH...
NORTHERN UTAH AND SOUTHWEST WYOMING.
.DAY ONE...LATE THIS AFTERNOON AND TONIGHT
THE COLD FRONT THAT MOVED THROUGH THE AREA DURING THE AFTERNOON HAS
LEFT STRONG NORTHERLY WINDS AND LIGHT PRECIPITATION IN ITS WAKE. THE
STRONGEST WINDS REMAIN ACROSS PORTIONS OF THE NORTHWEST DESERTS AND
AND SOUTHERN WASATCH FRONT...WHERE A WIND ADVISORY WILL REMAIN IN
EFFECT UNTIL EARLY THIS EVENING. WINDS WILL GRADUALLY DIMINISH THIS
EVENING WITH COLDER TEMPERATURES SPREADING ACROSS THE ENTIRE AREA
OVERNIGHT.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
ANOTHER WEAK STORM SYSTEM IS EXPECTED TO IMPACT NORTHERN UTAH AND
SOUTHWEST WYOMING ON THURSDAY AND THURSDAY NIGHT. ALTHOUGH THIS
DOES NOT APPEAR TO BE A SIGNIFICANT STORM ADDITIONAL ACCUMULATIONS
WILL BE POSSIBLE IN UTAHS NORTHERN MOUNTAINS. AFTER A QUIET START TO
THE WEEKEND THERE IS THE POTENTIAL FOR ANOTHER STORM SYSTEM TO
IMPACT THE STATE SUNDAY INTO MONDAY.
UTZ012-013-016-019>021-518-031300-
CASTLE COUNTRY-SAN RAFAEL SWELL-SOUTHWEST UTAH-
UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH-
GLEN CANYON RECREATION AREA/LAKE POWELL-SOUTHERN MOUNTAINS-
510 PM MST TUE DEC 2 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL UTAH AND
SOUTHERN UTAH.
.DAY ONE...LATE THIS AFTERNOON AND TONIGHT
THE UPPER LEVEL STORM SYSTEM MOVING THROUGH THE STATE THIS AFTERNOON
WILL EXITING THE AREA OVERNIGHT. THE BIGGEST IMPACT WITH THIS SYSTEM
WILL BE GUSTY NORTHERLY WINDS BEHIND THE COLD FRONT AS IT MOVES
THROUGH THE AREA LATE THIS AFTERNOON THROUGH THIS EVENING.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
ANOTHER WEAK STORM SYSTEM IS EXPECTED TO IMPACT THE STATE ON
THURSDAY AND THURSDAY NIGHT. ALTHOUGH THIS DOES NOT APPEAR TO BE A
SIGNIFICANT STORM IT MAY BRING THE CHANCE OF SNOW TO UTAHS SOUTHERN
MOUNTAINS. AFTER A QUIET START TO THE WEEKEND THERE IS THE
POTENTIAL FOR ANOTHER STORM SYSTEM TO IMPACT THE STATE SUNDAY
INTO MONDAY.
FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)
In the hours before
Local storm report, Dec 2, 1:52 PM MST, 5 hours 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
152 PM MST TUE DEC 02 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0110 PM NON-TSTM WND GST 18 W DUGWAY 40.24N 113.09W
12/02/2008 M63 MPH TOOELE UT MESONET
0100 PM NON-TSTM WND GST 10 S LAKESIDE 41.06N 112.89W
12/02/2008 M62 MPH BOX ELDER UT MESONET
0100 PM NON-TSTM WND GST 29 NE CALLAO 40.21N 113.34W
12/02/2008 M58 MPH TOOELE UT MESONET
1240 PM NON-TSTM WND GST 2 ENE WENDOVER 40.75N 113.99W
12/02/2008 M60 MPH TOOELE UT MESONET
&&
KRUSELocal storm report, Dec 2, 7:00 PM MST, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
700 PM MST TUE DEC 02 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0150 PM NON-TSTM WND GST BLUFFDALE 40.45N 111.91W
12/02/2008 M59 MPH SALT LAKE UT MESONET
I-15 AT ALPINE - 4750 FT
0110 PM NON-TSTM WND GST DUGWAY 40.24N 113.09W
12/02/2008 M63 MPH TOOELE UT MESONET
PLAYA STATION - 4280 FT
0100 PM NON-TSTM WND GST GOLD HILL 40.21N 113.34W
12/02/2008 M58 MPH TOOELE UT MESONET
V-GRID - 4226 FT
0100 PM NON-TSTM WND GST TRESEND 41.06N 112.89W
12/02/2008 M62 MPH BOX ELDER UT MESONET
LAKESIDE MOUNTAIN - 5039 FT
1240 PM NON-TSTM WND GST BLAIR 40.75N 113.99W
12/02/2008 M60 MPH TOOELE UT MESONET
WENDOVER PORT OF ENTRY - 4227 FT
1215 PM NON-TSTM WND GST SNOWBASIN 41.20N 111.88W
12/02/2008 M60 MPH WEBER UT MESONET
OGDEN PEAK - 9570 FT
&&High Wind, Great Salt Lake Desert and Mountains
- When
- December 2, 7:40 PM MST to 8:50 PM MST
- Where
- Great Salt Lake Desert and Mountains forecast zone
- Measured
- 55 kt (63 mph) measured gust
- Reported by
- Mesonet
Several automated sites in the west deserts of Utah recorded strong wind gusts, including a 63 mph gust at the Playa Station sensor in the Dugway mesonet.
High Wind, Salt Lake and Tooele Valleys
- When
- December 2, 8:50 PM MST
- Where
- Salt Lake and Tooele Valleys forecast zone
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- Mesonet
The I-15 sensor at Alpine recorded a maximum wind gust of 59 mph.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Cold in Illinois, December 2, 20081 death · 1 event
- High Surf in Hawaii, December 2 to 6, 200813 events
- Winter Weather in South Dakota, December 2 to 3, 20087 events
- Winter Storm in Montana, December 2, 20085 events
- High Wind in Wyoming, December 2, 200868 kt wind · 3 events
- Damaging Winds in Florida, December 2, 2008$10,000 · 2 events
- Lake-Effect Snow in New York, December 2, 2008$10,000 · 2 events
- Winter Weather in Minnesota, December 2 to 3, 20082 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 147012, 147011.